Alert archive / Nevada / Winter Storm Warnings in 2020
Winter Storm Warning 3, NWS Elko, NV
NWS Elko, NV issued this winter storm warning at Nov 12, 2020, 2:38 PM PST for Elko County, White Pine County, Nevada. It took effect at Nov 13, 2020, 10:00 AM PST. It was in force for 15 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 12, 2020, 2:38 PM PST (22:38 UTC)
- In effect from
- Nov 13, 2020, 10:00 AM PST
- Expired
- Nov 14, 2020, 1:01 AM PST
- In force
- 15 hr
- Issued by
- NWS Elko, NV
Counties Elko County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 13, 8:00 PM PST | HEAVY SNOW 9 | 5 W Clover Valley, NV | POLE CANYON SNOTEL (POLN2) EL 7700 FT. |
| Nov 13, 10:30 PM PST | HEAVY SNOW 0.7 | 1 Nne Elko, NV | SNOW SQUALL. VISIBILITY APPROXIMATELY ONE QUARTER OF A MILE WITH 40 MPH WINDS AT THE ELKO WFO WAS OBSERVED FOR APPROXIMATELY 10 MINUTES. 0.7 INCHES OF SNOW ACCUMULATED IN THE SAME 10 MINUTES. |
| Nov 14, 12:00 AM PST | HEAVY SNOW 9 | 7 Nnw Clover Valley, NV | HOLE-IN-MOUNTAIN SNOTEL (HIMN2) EL 7900 FT. |
| Nov 14, 1:00 AM PST | HEAVY SNOW 9 | 9 Se Lamoille, NV | LAMOILLE #3 SNOTEL (LMLN2) EL 7700 FT. |
| Nov 14, 1:00 AM PST | HEAVY SNOW 14 | 8 Ese Jiggs, NV | GREEN MOUNTAIN SNOTEL (GRMN2) EL 8000 FT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
142 WWUS45 KLKN 122238 WSWLKN URGENT - WINTER WEATHER MESSAGE National Weather Service Elko NV 238 PM PST Thu Nov 12 2020 NVZ034-131245- /O.NEW.KLKN.WS.W.0003.201113T1800Z-201114T1200Z/ Ruby Mountains and East Humboldt Range- 238 PM PST Thu Nov 12 2020 ...WINTER STORM WARNING IN EFFECT FROM 10 AM FRIDAY TO 4 AM PST SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 12 inches expected. Winds gusting as high as 65 mph. * WHERE...Ruby Mountains and East Humboldt Range. * WHEN...From 10 AM Friday to 4 AM PST Saturday. * ADDITIONAL DETAILS...Travel could be very difficult along with reduced visibility. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NVZ031-038-039-131245- /O.NEW.KLKN.WW.Y.0014.201113T1800Z-201114T1200Z/ Northern Elko County-Southwest Elko County- South Central Elko County- Including the cities of Owyhee, Elko, and Spring Creek 238 PM PST Thu Nov 12 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 4 AM PST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 6 inches expected. Lower snow totals are expected in lower valley locations. Winds gusting as high as 55 mph. * WHERE...Northern Elko County, Southwest Elko County and South Central Elko County. * WHEN...From 10 AM Friday to 4 AM PST Saturday. * ADDITIONAL DETAILS...Travel could be very difficult along with reduced visibilities and blowing snow. The hazardous conditions could impact the evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/elko
3 follow-up statements
632 WWUS45 KLKN 131032 WSWLKN URGENT - WINTER WEATHER MESSAGE National Weather Service Elko NV 232 AM PST Fri Nov 13 2020 NVZ034-140045- /O.CON.KLKN.WS.W.0003.201113T1800Z-201114T1200Z/ Ruby Mountains and East Humboldt Range- 232 AM PST Fri Nov 13 2020 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 16 inches expected. Winds gusting as high as 65 mph. * WHERE...Ruby Mountains and East Humboldt Range. * WHEN...From 10 AM Friday to 4 AM PST Saturday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. The hazardous conditions could impact the evening commute. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NVZ031-038-039-140045- /O.CON.KLKN.WW.Y.0014.201113T1800Z-201114T1200Z/ Northern Elko County-Southwest Elko County- South Central Elko County- Including the cities of Owyhee, Elko, and Spring Creek 232 AM PST Fri Nov 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 6 inches expected. Lower snow totals are expected in lower valley locations. Winds gusting as high as 55 mph. * WHERE...Northern Elko County, Southwest Elko County and South Central Elko County. * WHEN...From 10 AM Friday to 4 AM PST Saturday. * ADDITIONAL DETAILS...Travel could be very difficult. The hazardous conditions could impact the evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/elko
443 WWUS45 KLKN 132122 WSWLKN URGENT - WINTER WEATHER MESSAGE National Weather Service Elko NV 122 PM PST Fri Nov 13 2020 NVZ034-141130- /O.CON.KLKN.WS.W.0003.000000T0000Z-201114T1200Z/ Ruby Mountains and East Humboldt Range- 122 PM PST Fri Nov 13 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 16 inches expected. Winds gusting as high as 65 mph. * WHERE...Ruby Mountains and East Humboldt Range. * WHEN...From 10 AM Friday to 4 AM PST Saturday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. The hazardous conditions could impact the evening commute. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NVZ031-038-039-141130- /O.CON.KLKN.WW.Y.0014.000000T0000Z-201114T1200Z/ Northern Elko County-Southwest Elko County- South Central Elko County- Including the cities of Owyhee, Elko, and Spring Creek 122 PM PST Fri Nov 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 6 inches expected. Lower snow totals are expected in lower valley locations. Winds gusting as high as 55 mph. * WHERE...Northern Elko County, Southwest Elko County and South Central Elko County. * WHEN...From 10 AM Friday to 4 AM PST Saturday. * ADDITIONAL DETAILS...Travel could be very difficult. The hazardous conditions could impact the evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/elko
906 WWUS45 KLKN 140901 WSWLKN URGENT - WINTER WEATHER MESSAGE National Weather Service Elko NV 101 AM PST Sat Nov 14 2020 NVZ034-141015- /O.CAN.KLKN.WS.W.0003.000000T0000Z-201114T1200Z/ Ruby Mountains and East Humboldt Range- 101 AM PST Sat Nov 14 2020 ...WINTER STORM WARNING IS CANCELLED... The winter system is winding down with most showers having ceased. Thus Winter Storm conditions are no longer expected with the warning cancelled. $$ NVZ031-038-039-141015- /O.CAN.KLKN.WW.Y.0014.000000T0000Z-201114T1200Z/ Northern Elko County-Southwest Elko County- South Central Elko County- 101 AM PST Sat Nov 14 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... The winter system is winding down with most showers having ceased. Thus Winter Weather Advisory conditions are no longer expected with the advisory cancelled. $$ For more information from the National Weather Service visit http://weather.gov/elko
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this winter storm warning went out at Nov 12, 2:23 AM PST, 12 hours 15 minutes earlier.
Area forecast discussion, Nov 12, 2:23 AM PST, 12 hours 15 minutes before
Area Forecast Discussion National Weather Service Elko NV 223 AM PST Thu Nov 12 2020 .SYNOPSIS...Today into early Friday will see a brief spell of dry and fair weather across NV. The next weather disturbance arrives late Friday into Saturday bringing a mix of higher elevation snow and wintry mix in lower valleys. This system will also bring gusty winds mainly across northern NV. Snow showers will taper off Sunday with drier and warmer conditions to start off next week. && .SHORT TERM...Today through Saturday. Today through early Friday will see a brief spell of dry and fair weather as the flow shifts to the west. This shift in the flow however will bring the next winter system to NV later on Friday which will then last through Saturday. This system will spread showers in western NV starting late morning Friday eastward with the peak of the system occurring by the afternoon. The system will then begin to wind down Saturday morning and be mostly ceased by Saturday afternoon. The showers are looking to start out mainly as snow Friday morning and transition to a mix or rain for the valleys by Friday afternoon. This transition should mitigate snowfall accumulations in the valleys to generally under and inch. However their is the possibility that during the peak of the showers the snow level could take longer to transition. This is mainly in north eastern NV including Elko to Spring Creek. What this means is while the most likely outcome for snow accumulations is less than an inch there is a possibility in these areas to receive several inches of snow in the valleys if the transition to mix or rain is delayed. The mountains in northern NV are looking to pick a good amount of snowfall of half to a full foot of snow possible. The system is also looking to be windy with west to south west winds of 20-30 and gusts up to 45 mph. A Wind Advisory remains in effect for Friday afternoon and evening and early Saturday morning in Humboldt, Lander and Eureka, and much of Elko counties. .LONG TERM...Saturday night through next Wednesday. There may be a few leftover snow showers on Saturday night through Sunday morning near the Idaho border, otherwise an upper ridge will be quickly building across the interior West, including Nevada, Sunday into Monday. Dry and mild westerly flow aloft will allow temperatures to warm back up to above normal levels through early next week. Highs on Sunday afternoon will be generally in the mid 40's to the mid 50's. The ridge axis moves east of Nevada on Tuesday as an upper Low drops down into the eastern Pacific. This will place Nevada in a southwest flow which will warm temperatures even further into the 50s and 60s, which is some 10 to 15 degrees above normal. Look for overnight lows in the teens and 20s late in the weekend to rise several degrees into the mid 20s to lower 30s by midweek. && .AVIATION...VFR conditions are expected to prevail through 06Z Thursday. Winds will remain for the most part light with variable high cloudiness for KTPH and KELY through the morning. && .LKN WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 PM Friday to 1 AM PST Saturday for Humboldt County-Northern Elko County-Northern Lander County and Northern Eureka County-Ruby Mountains and East Humboldt Range-Southern Lander County and Southern Eureka County-Southwest Elko County. && 99/90/97
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 2:38 PM PST | Winter Weather Advisory | LKN | Elko | 34 hr |
Nearby
Winter Storm Warnings in Nevada, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.